Alert archive / New York / Small Craft Advisories in 2023
Small Craft Advisory 10, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Jan 23, 2023, 11:45 PM EST. It took effect at Jan 24, 2023, 7:48 AM EST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2023, 11:45 PM EST (04:45 UTC)
- In effect from
- Jan 24, 2023, 7:48 AM EST
- Expired
- Jan 24, 2023, 6:17 PM EST
- In force
- 10 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
295 WHUS71 KBUF 240445 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1145 PM EST Mon Jan 23 2023 LEZ040-041-241245- /O.UPG.KBUF.SC.Y.0009.000000T0000Z-230125T0000Z/ /O.NEW.KBUF.GL.W.0002.230124T0445Z-230124T1500Z/ /O.NEW.KBUF.SC.Y.0010.230124T1500Z-230125T0000Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 1145 PM EST Mon Jan 23 2023 ...GALE WARNING IN EFFECT UNTIL 10 AM EST TUESDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 7 PM EST TUESDAY... * WHAT...For the Gale Warning, southwest winds to 35 knots and waves 7 to 10 feet. For the Small Craft Advisory, west winds 15 to 25 knots and waves 6 to 9 feet expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...For the Gale Warning, until 10 AM EST Tuesday. For the Small Craft Advisory, from 10 AM to 7 PM EST Tuesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LOZ042-241245- /O.CON.KBUF.SC.Y.0009.000000T0000Z-230124T2100Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 1145 PM EST Mon Jan 23 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST TUESDAY... * WHAT...West winds to 30 knots and waves 6 to 9 feet. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...Until 4 PM EST Tuesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ043>045-241245- /O.CON.KBUF.SC.Y.0009.000000T0000Z-230125T0600Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 1145 PM EST Mon Jan 23 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY... * WHAT...West winds to 30 knots and waves 9 to 12 feet. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to the Saint Lawrence River. * WHEN...Until 1 AM EST Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ020-241245- /O.CON.KBUF.SC.Y.0009.000000T0000Z-230125T0000Z/ Upper Niagara River and Buffalo Harbor- 1145 PM EST Mon Jan 23 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST TUESDAY... * WHAT...West winds to 30 knots. * WHERE...The Upper Niagara River and Buffalo Harbor. * WHEN...Until 7 PM EST Tuesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
4 follow-up statements
606 WHUS71 KBUF 240858 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 358 AM EST Tue Jan 24 2023 LOZ062>065-241500- /O.EXA.KBUF.GL.W.0002.000000T0000Z-230124T1500Z/ Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 358 AM EST Tue Jan 24 2023 ...GALE WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...West winds to 35 knots and waves 9 to 12 feet. * WHERE...The open waters of Lake Ontario from the Niagara River to the Saint Lawrence River. * WHEN...Until 10 AM EST this morning. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LEZ040-041-241700- /O.CON.KBUF.GL.W.0002.000000T0000Z-230124T1500Z/ /O.CON.KBUF.SC.Y.0010.230124T1500Z-230125T0000Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 358 AM EST Tue Jan 24 2023 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST THIS EVENING... * WHAT...For the Gale Warning, southwest winds to 35 knots and waves 9 to 12 feet. For the Small Craft Advisory, west winds 15 to 25 knots and waves 7 to 10 feet expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...For the Gale Warning, until 10 AM EST this morning. For the Small Craft Advisory, from 10 AM this morning to 7 PM EST this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LOZ042-241700- /O.CON.KBUF.SC.Y.0009.000000T0000Z-230124T2100Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 358 AM EST Tue Jan 24 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...West winds to 30 knots and waves 6 to 9 feet. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ043>045-241700- /O.CON.KBUF.SC.Y.0009.000000T0000Z-230125T0600Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 358 AM EST Tue Jan 24 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY... * WHAT...West winds to 30 knots and waves 9 to 12 feet. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to the Saint Lawrence River. * WHEN...Until 1 AM EST Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ020-241700- /O.CON.KBUF.SC.Y.0009.000000T0000Z-230125T0000Z/ Upper Niagara River and Buffalo Harbor- 358 AM EST Tue Jan 24 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Southwest winds to 30 knots. * WHERE...The Upper Niagara River and Buffalo Harbor. * WHEN...Until 7 PM EST this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
819 WHUS71 KBUF 241248 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 748 AM EST Tue Jan 24 2023 LEZ040-041-242100- /O.CAN.KBUF.GL.W.0002.000000T0000Z-230124T1500Z/ /O.EXT.KBUF.SC.Y.0010.230124T1248Z-230125T0000Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 748 AM EST Tue Jan 24 2023 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WARNING IS CANCELLED... * WHAT...West winds 15 to 25 knots and waves 8 to 11 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 7 PM EST this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ062>065-241400- /O.CAN.KBUF.GL.W.0002.000000T0000Z-230124T1500Z/ Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 748 AM EST Tue Jan 24 2023 ...GALE WARNING IS CANCELLED... Sustained winds have diminished below gale force on Lake Ontario. Gale force gusts remain possible on the east end of the lake this morning. $$ LOZ042-242100- /O.CON.KBUF.SC.Y.0009.000000T0000Z-230124T2100Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 748 AM EST Tue Jan 24 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...West winds to 30 knots and waves 6 to 9 feet. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ043>045-242100- /O.CON.KBUF.SC.Y.0009.000000T0000Z-230125T0600Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 748 AM EST Tue Jan 24 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY... * WHAT...West winds to 30 knots and waves 9 to 12 feet. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to the Saint Lawrence River. * WHEN...Until 1 AM EST Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ020-242100- /O.CON.KBUF.SC.Y.0009.000000T0000Z-230125T0000Z/ Upper Niagara River and Buffalo Harbor- 748 AM EST Tue Jan 24 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...West winds 15 to 25 knots. * WHERE...The Upper Niagara River and Buffalo Harbor. * WHEN...Until 7 PM EST this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ JLA
612 WHUS71 KBUF 242044 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 344 PM EST Tue Jan 24 2023 LOZ042-250000- /O.EXT.KBUF.SC.Y.0009.000000T0000Z-230125T0000Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 344 PM EST Tue Jan 24 2023 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...West winds 15 to 20 knots and waves 3 to 6 feet. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...Until 7 PM EST this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ043>045-250445- /O.CON.KBUF.SC.Y.0009.000000T0000Z-230125T0600Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 344 PM EST Tue Jan 24 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY... * WHAT...Northwest winds 15 to 20 knots and waves 7 to 10 feet. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to the Saint Lawrence River. * WHEN...Until 1 AM EST Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ040-041-250000- /O.CON.KBUF.SC.Y.0010.000000T0000Z-230125T0000Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 344 PM EST Tue Jan 24 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...West winds 15 to 20 knots and waves 3 to 6 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 7 PM EST this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ020-250000- /O.CON.KBUF.SC.Y.0009.000000T0000Z-230125T0000Z/ Upper Niagara River and Buffalo Harbor- 344 PM EST Tue Jan 24 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...West winds 15 to 20 knots. * WHERE...The Upper Niagara River and Buffalo Harbor. * WHEN...Until 7 PM EST this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
236 WHUS71 KBUF 242317 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 617 PM EST Tue Jan 24 2023 LEZ040-041-250030- /O.CAN.KBUF.SC.Y.0010.000000T0000Z-230125T0000Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 617 PM EST Tue Jan 24 2023 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves will continue to subside this evening. $$ LEZ020-LOZ042-250030- /O.CAN.KBUF.SC.Y.0009.000000T0000Z-230125T0000Z/ Upper Niagara River and Buffalo Harbor- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 617 PM EST Tue Jan 24 2023 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves will continue to subside this evening. $$ LOZ043>045-250600- /O.CON.KBUF.SC.Y.0009.000000T0000Z-230125T0600Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 617 PM EST Tue Jan 24 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY... * WHAT...West winds 15 to 20 knots and waves 4 to 7 feet. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to the Saint Lawrence River. * WHEN...Until 1 AM EST Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Jan 23, 10:00 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Jan 23, 10:00 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1000 PM EST Mon Jan 23 2023
.SYNOPSIS...
A cold front approaching the region will result in some snow
showers northeast of the lakes late tonight. These will settle
east of the lakes on Tuesday with the most snow occurring on the
Tug Hill. Another low pressure system will bring a wintry mix
and accumulating snow Wednesday into Thursday.
&&
.NEAR TERM /THROUGH TUESDAY/...
...Winter Weather Advisory issued for brief bout of lake effect
snow on the Tug Hill...
Deepening low moves across the Canadian Maritimes this evening
while a ridge of high pressure builds across from the Ohio
Valley. Later tonight, approach of a sharp shortwave trough
and low pressure trough tied to it will bring an increase of
widespread lift and moisture and help lift EQLs to around 5kft.
SW flow in the low- levels will help increase lake effect
northeast of Lake Erie and Lake Ontario after midnight. Better
chance of the lake convective layer extending into the DGZ will
not be until after daybreak Tuesday, but could still be a
coating to an inch of snow late tonight closer to the lakes,
with an inch or two on the Tug Hill. In addition, low-level jet
of 40 kts in lowest 2-3kft will result in quick ramp up of
winds/gusts. Later tonight especially northeast of the lakes,
expect winds around 25 mph with gusts of 30-40 mph. Once the
snow starts to develop these breezy winds could result in some
blowing snow. Temperatures will not change much tonight,
remaining near freezing.
On Tuesday, expect fairly widespread light snow in the morning
across much of the area owing to moisture and lift from the
shortwave trough and sfc trough moving through. Eventually as deeper
moisture exits, lake enhanced snow will take focus as winds veer
westerly with inversions 4-5kft and temps as low as -10c at top of
inversion. Greatest snow amounts on Tuesday will be atop the Tug
Hill with convergent westerly flow and upslope lift. Generally an
additional 3-5 inches will occur there during the day. To the east
of Lake Erie, another 1 to 3 inches is expected, especially across
higher terrain from Chautauqua Ridge across Southern Erie and into
Wyoming county. Though expect the lake effect to persist most of the
day, it will begin to wane later in the afternoon with arrival of
high pressure ridge and weak shortwave ridging. Canadian is a bit
more aggressive with upstream LES and resulting connections, keeping
the LES going a bit longer. At this point, it is the only model so
emphatic with that idea. Breezy winds that develop later tonight
will only slowly ease on Tuesday, so could still be patchy blowing
snow in the morning, especially where lake snows are most
widespread. Yet another mostly cloudy day otherwise with afternoon
temps mainly in the lower to middle 30s.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
...Middle of the Week Storm to Bring Messy Weather...
Heading into Tuesday night, ever so subtle ridging and associated
dry air will briefly diminish lingering lake enhanced snows from
earlier in the day. This being said, snow showers will be light with
just nuisance accumulations southeast of both lakes.
Meanwhile, across the south-central portions of the United States
strong cyclogenesis will be well underway. A large closed low moving
eastward across the Mexican border tonight will open up over
southern Texas Tuesday. This will then spark a weakly organized
surface low to develop over the lower Mississippi Valley. Then,
throughout the night on Tuesday a 130-140 knot jet at 250mb will
emerge out of the now negatively tilted longwave trough, supporting
the surface low and lows aloft to vertically align by dawn of
Wednesday over the junction point of the Mississippi and Ohio Rivers.
Now what does this mean for western and north central New York?
Well, in a short answer nothing pretty. In fact, with the system
becoming vertically stacked (or reaching its full maturity) before
moving out of the lower Ohio Valley, little to no further
intensification would occur and hint at an abundance of warm air to
wrap into the cyclone, thus indicating complicated scenario
regarding precipitation type. This being said, through out the day
on Wednesday, an unchanging surface low will push northeast across
Ohio, shoving an axis of deep moisture across the forecast area.
Additionally, a pronounced nose of warm air and tightening thermal
gradient within the 925mb-700mb layer ahead of a 50 know low-level
jet will push into the western counties of New York, resulting in a
dynamic area of frontogenetic forcing and consequently a burst of
moderate to heavy snow to fall over the western counties during the
mid-day and afternoon hours. However, as the aforementioned warm air
spills in across the region, the dendritic growth zone will
essentially disappear, causing a quick changeover to rain. Due to
the quick south to north changeover, daytime snowfall accumulations
will range from a couple of inches across the Southern Tier to up to
4 inches across the south shore of Lake Ontario. Now regarding the
eastern Lake Ontario region, the deeper cold air at the onset of
this event will keep precipitation mainly in the form of snow for a
longer duration, and with that being noted accumulations of 3 to 5
inches will be possible.
Setting the stage for Wednesday night, a secondary jet maximum (150
knots at 250mb) will be ejected out of the base of the longwave
trough across the Gulf States and advance northeastward towards the
Mid-Atlantic coast. This will result in the development of a
secondary cyclone to develop near the East Coast and thereby support
a Miller-B cyclogenetic event. Overall this will mean that the
initial parent storm now over the lower Great Lakes will weaken and
transfer some of its energy to the coastal low over New Jersey, and
result in a shift of the strong low-level jet and associated surge
of warm air off the coast. However, this doesn't mean that this warm
air won't have time to wreak some havoc across the North Country,
meaning precipitation will briefly change to a mix of rain, sleet
and possibly some freezing rain. It is during this timeframe where
the forecast confidence is lower, since a faster transition of
energy to the coast could mean that less warm air will make it
across the North Country and indicate pure snow rather than a mix.
Meanwhile to the west across western New York, the removal of
frontogenetic forcing will result in a weak surface level
convergence within a surface trough and support light mixed
precipitation with insignificant percipition amounts as much of the
mid-level moisture will be stripped away from the area. Overall this
means, up to an inch of snow possible across the western counties,
whereas east of Lake Ontario may see another 2 to 4 inches.
Remnants of the upper level support for the storm system will exit
across New England, while the newly formed and intensifying
secondary low pushes across the Canadian Maritimes Thursday and
Thursday night. A combination of cold advection and wrap around
moisture in northwest flow will support widespread snow across the
region. Despite the general weak synoptic lift, a couple of more
inches of snow can be anticipated with higher amounts occurring
across the higher terrain southeast of both lakes due to lake
enhancement. Snowfall amounts Thursday will range from 1 to 3 inches
with locally higher amounts across the higher terrain.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Heading into Friday, brief low and surface level ridging will advect
in drier air across the area shifting winds from the northwest to
the southwest. Overall this will diminish and shift lingering lake
effect snows from southeast of the Lakes to northeast of the Lakes.
Then Friday night into Saturday, a mid-level shortwave trough will
support a cyclone to push across Ontario and drag its associated
cold front towards the area. The cold front will stall to the west
of the area Saturday, through keep the cold air across the area.
Overall, the shortwave trough's axis will pass across the area
Saturday and support lake enhanced snows east of both lakes.
Yet another shortwave trough sliding south across the Great Lakes
Sunday, will help spawn a surface low to form on the cold front
lying across the area and overall support chances for precipitation
through the end of the weekend and start of the new work week.
&&
.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
A mix of VFR/MVFR late this evening due to lingering stratus. A
weak cold front will allow light snow showers to redevelop
northeast of both lakes late tonight. These snow showers look to
impact KBUF, KART, and possibly KIAG after midnight and
continuing into the morning hours on Tuesday. Though snow will
not be as persistent, it could also occur at least briefly
around daybreak at KROC and KJHW. Snow will result in periods of
IFR conditons. Snow showers settle to east of the lakes later
Tuesday morning into Tuesday afternoon while becoming scattered.
Conditions will improve late Tuesday, but will remain mainly
MVFR.
Other issue tonight into Tuesday will be southwest winds that are
expected to become breezy overnight into Tuesday morning with gusts
over 30kts, especially to the northeast of Lake Erie at KIAG and
KBUF.
Outlook...
Tuesday night...VFR/MVFR elsewhere with a chance of snow
showers.
Wednesday...MVFR/IFR with snow developing, possibly
mixing with rain late.
Thursday into Friday...MVFR/IFR. Snow on Thursday, diminishing
to snow showers east/southeast of the lakes by Friday.
Saturday...MVFR/IFR with snow showers east of the lakes.
VFR/MVFR elsewhere with a chance of snow showers.
&&
.MARINE...
A low pressure system off the New England coast will deepen as it
tracks to the Canadian Maritimes into tonight, resulting in
increasing northwest winds across both lakes. The winds will
increase further later tonight through Tuesday while turning to the
southwest. This will result in high end small craft headlines,
with a few gusts to gale possible on Lake Erie and across the
open waters of Lake Ontario. Small craft headlines are as
outlined below.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 7 PM EST Tuesday for NYZ006>008.
MARINE...Small Craft Advisory until 7 PM EST Tuesday for LEZ020-040-041.
Small Craft Advisory until 4 PM EST Tuesday for
LOZ042.
Small Craft Advisory until 1 AM EST Wednesday for
LOZ043>045.
&&
SYNOPSIS...Apffel/JLA/PP
NEAR TERM...Apffel/JLA
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...Apffel/JLA
MARINE...Apffel/JLAHazardous weather outlook, Jan 23, 2:07 PM EST, 9 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 207 PM EST Mon Jan 23 2023 NYZ006>008-241915- Oswego-Jefferson-Lewis- 207 PM EST Mon Jan 23 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST TUESDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. A low pressure system tracking across the region will bring a wintry mix and accumulating snow Wednesday into Thursday. Depending on the track of the low, several inches of snow would be possible Wednesday into Wednesday night east of Lake Ontario, with additional light snow possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>005-010>014-019>021-085-241915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 207 PM EST Mon Jan 23 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A low pressure system tracking across the region will bring a wintry mix and accumulating snow Wednesday into Thursday. Depending on the track of the low, several inches of snow could occur Wednesday to the south of Lake Ontario, including Niagara Falls and Rochester. Additional light snow would be possible for all areas on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-241915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 207 PM EST Mon Jan 23 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 11:45 PM EST | Gale Warning | BUF | 8 hr | |
| Jan 24, 3:30 AM EST | Winter Storm Watch | BUF | Jefferson, Lewis | 11 hr |
| Jan 24, 2:44 PM EST | Winter Storm Warning | BUF | Erie, Genesee, Jefferson, Lewis, Monroe, Niagara and 2 more | 51 hr |
| Jan 24, 2:44 PM EST | Winter Weather Advisory | BUF | Allegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 7 more | 64 hr |
Nearby
Small Craft Advisories in New York, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.